Alert archive / Mississippi / Tornado Warnings in 2023

Tornado Warning 27, NWS Memphis, TN

March 24, 20234 counties in Mississippi

NWS Memphis, TN issued this tornado warning at Mar 24, 2023, 8:50 PM CDT for 4 counties in Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2023, 8:50 PM CDT (01:50 UTC)
Expired
Mar 24, 2023, 9:30 PM CDT
In force
40 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Lafayette County, MS, Marshall County, MS, Pontotoc County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 108 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 5:20 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2023-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2023-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WFUS54 KMEG 250150
TORMEG
MSC071-093-115-145-250230-
/O.NEW.KMEG.TO.W.0027.230325T0150Z-230325T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
850 PM CDT Fri Mar 24 2023

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Lafayette County in northwestern Mississippi...
  Western Union County in northeastern Mississippi...
  Northwestern Pontotoc County in northeastern Mississippi...
  Southeastern Marshall County in northwestern Mississippi...

* Until 930 PM CDT.
    
* At 849 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Springdale, or near Water Valley, moving northeast
  at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Oxford, New Albany, Holly Springs National Forest, Ecru, Cambridge,
  Etta, Denmark, Pinedale, Thaxton, Myrtle, Shari, Hortontown, Keel,
  Poolville, Esperanza, Cherry Creek, Old Myrtle, Pumpkin Center,
  Delay and College Hill Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3438 8962 3460 8922 3460 8906 3436 8889
      3421 8951
TIME...MOT...LOC 0149Z 243DEG 45KT 3423 8968 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
2 follow-up statements
495 
WWUS54 KMEG 250208
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
908 PM CDT Fri Mar 24 2023

MSC071-093-115-145-250230-
/O.CON.KMEG.TO.W.0027.000000T0000Z-230325T0230Z/
Lafayette MS-Union MS-Pontotoc MS-Marshall MS-
908 PM CDT Fri Mar 24 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR EASTERN
LAFAYETTE...WESTERN UNION...NORTHWESTERN PONTOTOC AND SOUTHEASTERN
MARSHALL COUNTIES...
    
At 908 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Denmark, or 8 miles east of Oxford, moving northeast
at 55 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Oxford, New Albany, Ecru, Cambridge, Etta, Denmark, Pinedale,
Thaxton, Myrtle, Shari, Hortontown, Keel, Poolville, Esperanza,
Cherry Creek, Old Myrtle, Pumpkin Center, Delay, College Hill Station
and Smalco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3460 8922 3460 8906 3436 8889 3423 8942
      3443 8954
TIME...MOT...LOC 0208Z 244DEG 49KT 3435 8937 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$
619 
WWUS54 KMEG 250217
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
917 PM CDT Fri Mar 24 2023

MSC071-093-115-145-250230-
/O.CON.KMEG.TO.W.0027.000000T0000Z-230325T0230Z/
Lafayette MS-Union MS-Pontotoc MS-Marshall MS-
917 PM CDT Fri Mar 24 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR EASTERN
LAFAYETTE...WESTERN UNION...NORTHWESTERN PONTOTOC AND SOUTHEASTERN
MARSHALL COUNTIES...
    
At 917 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Etta, or 7 miles west of New Albany, moving
northeast at 70 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
New Albany, Ecru, Denmark, Pinedale, Etta, Thaxton, Myrtle, Shari,
Hortontown, Poolville, Martintown, Esperanza, Cherry Creek, Old
Myrtle, Ingomar, Burt, Bald Hill, Pumpkin Center, Buchannan and
Lafayette Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3460 8922 3460 8906 3436 8889 3424 8940
      3455 8931 3456 8930
TIME...MOT...LOC 0217Z 245DEG 61KT 3448 8914 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 24, 6:16 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Mar 24, 6:16 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
616 PM CDT Fri Mar 24 2023

...New AVIATION...

.SYNOPSIS...
Issued at 245 PM CDT Fri Mar 24 2023

A low pressure system and associated frontal boundaries are
the root cause of severe weather impacts for the Mid-South to begin
this afternoon. All severe weather hazards are expected as the
system treks east across the region. This quick moving system is
anticipated to exit the region by midnight. A mostly dry weekend is
on tap, with a small chance of showers and isolated thunderstorms on
Saturday afternoon near the Tennessee River valley and again on Sunday
evening across northeast Mississippi. Above normal temperatures
this week and a high pressure system will allot for dry weather
until a late week system approaches.

&&

.DISCUSSION...
(This evening through next Thursday)
Issued at 245 PM CDT Fri Mar 24 2023

Favorable conditions across the Mid-South today for
severe weather and all associated hazards. Tornadoes, damaging wind
gusts, flash and areal flooding, and hail are all threats today. The
highest threat of severe thunderstorms is across northwest
Mississippi into far northwest Tennessee. Flooding is most likely in
northwest Tennessee, the Missouri Bootheel, and northeast Arkansas.

Low pressure near the OK/AR border will track northeast along a
current stalled frontal boundary. A mid-level trough will push the
stalled boundary across the region making conditions more
favorable across the Delta region tonight. CAPE values, moisture,
shear, and warm temperatures are allowing more favorable
conditions for discrete cell development ahead of the main line.
If these discrete cells can form in the warm sector, strong
tornadoes are possible. The tornado threat will continue as there
could be embedded tornadoes in the line along with damaging winds.
A Tornado Watch will likely be issued this afternoon. Gusty
southerly winds will support a Wind Advisory until 3am Saturday.

This system should make its exit by midnight tonight and result in a
mainly dry weekend. A lingering cell or two may cause some showers
and an isolated thunderstorm in the northeast corner of west
Tennessee tomorrow afternoon. An active subtropical jet creates a
chance of showers, mostly in the southern portion of northeast
Mississippi, Sunday evening. There may be an isolated thunderstorm
associated with these showers, but severe threat is limited.

The remaining portion of the Mid-South will be warm and dry until late
week as high pressure settles into the region. Above normal
temperatures expected this week with highs mainly in the 60s and
70s with lows in the upper 40s and 50s. Our next chance of rain
appears to come late week.

DNM

&&

.AVIATION...
(00Z TAFS)
Issued at 608 PM CDT Fri Mar 24 2023

Showers and thunderstorms are moving across the area and will
affect sites west to east. Cigs and vsbys will lower and we will
see IFR conditions in the thunderstorms and heavier showers.
Conditions should improve to VFR through the early morning with
low cigs moving in behind the cold front for several hours. By
tomorrow mid morning, conditions everywhere should be VFR. Wind
is quite variable depending on the site. In general, wind should
be southerly 15-20kts with occasional gusts to 30kts possible.
Wind should relax for a short time overnight before picking back
up in the morning and veering WNW by the end of the TAF cycle.

SMW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Saturday morning for ARZ009-018-026>028-035.

     Wind Advisory until 3 AM CDT Saturday for ARZ009-018-026>028-035-
     036-048-049-058.

MO...Flood Watch through Saturday morning for MOZ113-115.

     Wind Advisory until 3 AM CDT Saturday for MOZ113-115.

MS...Wind Advisory until 3 AM CDT Saturday for MSZ001>017-020>024.

TN...Flood Watch through Saturday morning for TNZ001>003-019.

     Wind Advisory until 3 AM CDT Saturday for TNZ001>004-019>022-
     048>055-088>092.

&&

PUBLIC FORECAST...DNM
AVIATION...SMW

In the hours before

Special weather statement, Mar 24, 7:43 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
743 PM CDT Fri Mar 24 2023

MSZ001-002-TNZ088-089-250115-
Marshall MS-DeSoto MS-Fayette TN-Shelby TN-
743 PM CDT Fri Mar 24 2023

...Strong thunderstorms will impact portions of northeastern DeSoto,
northwestern Marshall, southwestern Fayette and southeastern Shelby
Counties through 815 PM CDT...

At 743 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bartlett to Southaven. Movement was east at 65
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bartlett, Southaven, Collierville, Germantown, Olive Branch, Horn
Lake, Cordova, Memphis, Lakeland, Arlington, Somerville, Mt Pleasant,
Ellendale, Southeast Memphis, Eads, Warren, Macon, Oakland, Piperton
and Rossville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for northwestern
Mississippi...and west Tennessee.

&&

LAT...LON 3528 8933 3495 8947 3494 9003 3528 8983
TIME...MOT...LOC 0043Z 260DEG 55KT 3522 8982 3496 8999

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Mar 24, 7:48 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
748 PM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND GST     4 NE WHITEHAVEN         35.07N 89.98W
03/24/2023  M58 MPH          SHELBY             TN   ASOS

            ASOS STATION KMEM MEMPHIS.

&&
Local storm report, Mar 24, 8:03 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
803 PM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND DMG     3 ESE GREENFIELD        35.67N 90.66W
03/24/2023                   POINSETT           AR   LAW ENFORCEMENT

            TREE DOWN BLOCKING ROAD.

&&
Special weather statement, Mar 24, 8:42 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
842 PM CDT Fri Mar 24 2023

MSZ003>005-TNZ089>091-250215-
Tippah MS-Benton MS-Alcorn MS-Hardeman TN-Fayette TN-McNairy TN-
842 PM CDT Fri Mar 24 2023

...Strong thunderstorms will impact portions of northern Tippah,
northern Benton, northwestern Alcorn, southeastern Fayette, southern
Hardeman and southwestern McNairy Counties through 915 PM CDT...

At 841 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Bolivar to near Lamar.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bolivar, Selmer, Big Hill Pond State Park, Lamar, Snow Lake Shores,
Canaan, Pocahontas, Lagrange, Michigan City, Walnut, Bethel Springs,
Middleton, Ashland, Falkner, Grand Junction, Ramer, Hornsby, La
Grange, Hickory Valley and Saulsbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for northeastern
and northwestern Mississippi...and west Tennessee.

&&

LAT...LON 3479 8877 3480 8930 3484 8930 3485 8935
      3487 8935 3520 8918 3525 8855
TIME...MOT...LOC 0141Z 274DEG 33KT 3518 8908 3487 8928

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 7:07 PM CDTSevere Thunderstorm WarningMEGDeSoto38 min
Mar 24, 7:39 PM CDTAreal Flood AdvisoryMEGDeSoto3 hr
Mar 24, 7:45 PM CDTTornado WarningMEGQuitman, Tallahatchie45 min
Mar 24, 7:57 PM CDTSevere Thunderstorm WarningMEGBenton, DeSoto, Marshall48 min
Mar 24, 8:16 PM CDTFlash Flood WarningMEGDeSoto3 hr
Mar 24, 8:17 PM CDTTornado WarningMEGLafayette, Panola, Tallahatchie, Yalobusha43 min
Mar 24, 8:42 PM CDTSpecial Weather StatementMEGBenton33 min
Mar 24, 9:17 PM CDTFlash Flood WarningMEGLafayette, Panola, Tallahatchie, Yalobusha3 hr
Mar 24, 9:21 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah, Union39 min
Mar 24, 9:27 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Pontotoc, Prentiss, Union48 min
Mar 24, 9:36 PM CDTAreal Flood AdvisoryMEGBenton, DeSoto, Marshall83 min
Mar 24, 9:37 PM CDTTornado WarningMEGItawamba, Lee, Prentiss, Union23 min
Mar 24, 9:43 PM CDTTornado Warning Tornado observedConsiderable damage threatMEGCalhoun, Chickasaw, Monroe47 min
Mar 24, 9:54 PM CDTTornado WarningMEGItawamba, Lee, Prentiss, Tishomingo35 min
Mar 24, 10:08 PM CDTFlash Flood WarningMEGLafayette, Marshall, Pontotoc, Prentiss, Tippah, Union3 hr
Mar 24, 10:29 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Monroe46 min
Mar 24, 10:31 PM CDTSpecial Weather StatementMEGCalhoun14 min
Mar 24, 10:35 PM CDTFlash Flood WarningMEGAlcorn, Itawamba, Lee, Prentiss, Tishomingo3 hr
Mar 24, 10:37 PM CDTTornado Warning EmergencyMEGChickasaw, Itawamba, Monroe38 min
Mar 24, 11:04 PM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe3 hr
Mar 24, 11:12 PM CDTTornado Warning Tornado observedConsiderable damage threatMEGItawamba8 min
Mar 24, 11:55 PM CDTFlash Flood WarningMEGMonroe3 hr
Mar 25, 6:44 AM CDTRiver Flood WarningMEGLee3 hr
Mar 25, 6:53 AM CDTRiver Flood WarningMEGMonroe13 hr
Mar 25, 6:55 AM CDTRiver Flood WarningMEGLowndes, Monroe4 days
Mar 25, 12:29 PM CDTRiver Flood WarningMEGLafayette, Marshall, Union22 hr

Nearby

Tornado Warnings in Mississippi, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.